Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Shreveport, LA

May 2, 2003Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2003, 8:56 PM CDT for Howard County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 8:56 PM CDT (01:56 UTC)
Expired
May 2, 2003, 9:45 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 120 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 030156
SVRSHV
ARC061-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
855 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 945 PM CDT

* AT 855 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN HOWARD
  COUNTY...OR ABOUT 10 MILES NORTHWEST OF DIERKS...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIERKS AT 910 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 945 PM CDT.

LAT...LON 3430 9425 3412 9406 3409 9388 3435 9399

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:55 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 2, 4:55 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT FRI MAY 2 2003

UPDATED ZONES FOR NEW SEVERE THUNDERSTORM WATCH #213 FOR MUCH OF
NE TX.

15

...PREVIOUS DISCUSSION...

WEAK COLD FRONT ALIGNED JUST S OF TXK AND OSA.  THIS FRONT COULD
MEANDER A LITTLE FURTHER S AND THEN STALL OUT COMPLETELY. LOOKING
FOR ACTIVITY ALONG AND AHEAD OF THE FRONT STARTING FOR THE MOST PART
OVER THE ERN HALF OF THE AREA LATE THIS AFTERNOON ON INTO TONIGHT
WHERE AFTERNOON HEATING HAS HELP TO AIDE IN CLOUD DEVELOPMENT. THIS
FRONTAL AREA WILL ALSO BE A FOCUS FOR POSSIBLE SEVERE WEATHER
ACTIVITY...WITH HAIL AND HIGH WINDS BEING THE MAJOR FACTOR. 18Z
SOUNDING SHOWING CAPE/S GREATER THAN 3000 AND LI/S AROUND -9.  THE
STALLED FRONT WILL BE A FOCUS FOR THE DEVELOPMENT OF CONVECTION TO
CONTINUE INTO SATURDAY AS IT BEGINS TO MOVE BACK NWD AS A WARM FRONT
AND UPPER DISTURBANCES MOVE THROUGH THE NW FLOW.  A SECOND FRONTAL
SYSTEM WILL APPROACH BY LATE SUN WITH MODELS BRINGING THE DRY LINE
FURTHER EWD IN TX...MOVING THE FRONT THROUGH THE MAJORITY OF THE
AREA BY TUE. COULD BE AN INTERESTING SCENARIO SETTING UP FOR LATE
SUN INTO MON.  THEN LATE EXTENDED...THIS 2ND FRONT PROGGED TO STALL
ACROSS C LA FOR THE LATTER HALF OF THE WEEK.

20

SHV 067/087 068/086 069 4222
MLU 067/087 068/087 069 4222
TXK 066/085 069/085 067 3223
TYR 065/086 070/086 068 4202
LFK 065/088 069/088 069 4202

.SHV...NONE.
Hazardous weather outlook, May 2, 12:00 PM CDT, 8 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL CONTINUE TO LINGER ACROSS THE AREA THIS
AFTERNOON...MOVING AT A SNAILS PACE TOWARD THE INTERSTATE 20
CORRIDOR ACROSS NORTH LOUISIANA AND SLIGHTLY FURTHER SOUTH ACROSS
EAST TEXAS.  THE FRONT...ALONG WITH THE COMBINED MOISTURE AND
DAYTIME HEATING WILL IGNITE SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME THUNDERSTORMS WILL MOST LIKELY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MOISTURE WILL LINGER ACROSS THE AREA THROUGH MUCH OF THE PERIOD...SO
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, May 2, 7:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
741 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W BATTIEST              OK   TORNADO
05/01/03   MCCURTAIN                      F0 TORNADO OCCURRED FROM 4
                                          MILES NW OF BATTIEST TO 2
                                          MI SW OF BATTIEST. DAMAGE
                                          CONSISTED OF TORN ROOF OFF
                                          BARN...SHEET METAL
                                          DAMAGE...AND FEW TREES
                                          DOWN. REPORTED BY SPOTTER.

0815 PM    BROKEN BOW                OK   TORNADO
05/01/03   MCCURTAIN                      F2 TORNADO OCCURRED FROM 5
                                          MILES NW OF BROKEN BOW TO 8
                                          MILES SE OF BROKEN BOW.
                                          DAMAGE CONSISTED OF 2 HOMES
                                          WITH SEVERE ROOF
                                          DAMAGE...AND 30 TO 40 HOMES
                                          WITH MINOR TO MODERATE ROOF
                                          AND FRAME DAMAGE. ONE HOME
                                          DESTROYED. NUMEROUS TREES
                                          UPROOTED AND
                                          SNAPPED...ALONG WITH
                                          SEVERAL POWER POLES.
                                          REPORTED BY NWS SURVEY.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:44 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard61 min
May 2, 10:28 PM CDTSevere Thunderstorm WarningSHVNevada62 min
May 2, 10:34 PM CDTSevere Thunderstorm WarningSHVSevier56 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningSHVHempstead60 min
May 2, 11:10 PM CDTSevere Thunderstorm WarningSHVColumbia65 min
May 2, 11:14 PM CDTSevere Thunderstorm WarningSHVHoward61 min
May 2, 11:55 PM CDTSevere Thunderstorm WarningSHVHempstead65 min
May 3, 12:07 AM CDTSevere Thunderstorm WarningSHVUnion53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.